Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 7, NWS State College, PA

May 2, 2004Lebanon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 2, 2004, 7:30 PM EDT for Lebanon County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 7:30 PM EDT (23:30 UTC)
Expired
May 2, 2004, 8:00 PM EDT
In force
30 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lebanon County, PA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS51 KCTP 022330
SVRCTP
PAC075-030000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
728 PM EDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 800 PM EDT

* AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HARPER TAVERN...OR 6 MILES NORTH OF
  PALMYRA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEONA AROUND 735 PM EDT...
  SAND HILL AND LEBANON AROUND 740 PM EDT...
  MYERSTOWN AROUND 750 PM EDT...
  RICHLAND AND KLEINFELTERSVILLE AROUND 755 PM EDT...
  NEWMANSTOWN AROUND 800 PM EDT...

THE MAIN THREATS FROM THIS STORM ARE DAMAGING WIND GUSTS AND NICKEL 
SIZED HAIL. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY 
KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE 
HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE 
THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4049 7665 4031 7667 4021 7580 4048 7577

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:48 PM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 2, 2:48 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT SUN MAY 2 2004

.SHORT TERM...
SHOWERS FIRING UP IN THE AFTERNOON WITH SHARP FRONT VERY EVIDENT TO
THE WEST. NO THUNDER YET DWPTS IN THE L60S AND A FEW BREAKS ARE
ALLOWING THINGS TO GROW...BUT THE SIGNIFICANT CAP AT 600 MB EVIDENT
ON 12Z PBZ AND SPECIAL 18Z LWX SOUNDINGS KEEPING THINGS BELOW 20KFT
ATTM. THE WINDS ARE FAIRLY GUSTY...WITH A 40KT GUST ALREADY AT
KLBE...AND 30+ KT GUST FELT LOCALLY. A FEW MORE DEGREES AND A LITTLE
MORE DRYING AT MID LEVELS MIGHT GET US MORE EXCITED. BUT...AS IT
IS...WE JUST ARE NOT REALIZING BIG PROGGED CAPES ATTM.

THE MUCH COLDER AIR MOVES IN THIS EVENING/TONIGHT ACRS THE
AREA...AND WITH IT MORE STABLE AIR. WL TAPER THE SHOWERS TO A CHANCE
OF LIGHT RAIN LATER TONIGHT...AND LINGER A LOW CHC IN THE FAR EAST
FOR MONDAY MORNING. A FEW INSTAB SHRA MAY STILL POP UP ON MON AFTN
AS COLD POOL NEARS...BUT THIS FEATURE SEEMS TO LAG BEHIND PREV
PROGS...AND WL NOT COINCIDE WITH BEST SFC HEATING. COULD GET VERY
COLD MON NITE. ATTM...WL KEEP TEMPS OVER THE AREA THAT IS ALREADY
INTO THEIR GROWING SEASON IN THE MID AND UPPER 30S...ENUF FOR
FROST...BUT NOT FOR A FREEZE WATCH YET. WL MENTION TO LATER SHIFTS.

TUES...INCREASING HIGH CLDS...BUT LTL WX TO SPEAK OF. MAXES MAY STAY
VERY COOL (ARND 50F) IN THE NWN MTNS. BUT...REST OF AREA ONLY AROUND
5F BELOW SEASONAL NORMS.

.LONG TERM...
APPCHG HI CLDS TUES NITE MAY TURN TO SHOWERS FOR WED. HAVE KEPT CHC
POPS THERE...BUT WL HOLD THE REST OF THE EXTENDED TO JUST THE
UNMENTIONABLE 20 OR LESS POPS. 00Z GFS WAS GREAT OUTLIER AMONG ALL
THE MED RANGE GUID IN MAKING A BIG CUTOFF OVER THE NRN ATLANTIC.
REST OF THE GUID DOES KEEP A FRONT NEARBY...BUT WOULD NOT HAVE THE
SOUTHWARD PUSH THAT A SUCH A BIG CUTOFF WOULD MAKE. WL HOLD WITH
CONTINUITY AND NCEP GUID THAT TELLS US A FLAT...BROAD UPPER LEVEL
RIDGE WL NOSE IN FROM THE MIDWEST...AND SHOULD KEEP US WARM AND
MOSTLY DRY FOR THE GREATER PART OF THE EXTENDED.
&&

.PRELIMINARY POINT TEMPS/POPS...
HARRISBURG     50  58  42  61 / 100  20  10  10
WILLIAMSPORT   48  58  38  57 /  90  20  20  10
BRADFORD       34  49  28  51 /  50  20  20  20
JOHNSTOWN      35  48  32  53 /  70  20  10  10
ALTOONA        42  52  34  56 /  80  20  10  10
STATE COLLEGE  45  56  35  56 /  80  20  10  10
SELINSGROVE    49  59  37  58 /  90  20  20  10
LANCASTER      51  59  39  60 / 100  20  10  10
YORK           50  57  38  60 / 100  20  10  10
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 2, 5:06 AM EDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
506 AM EDT SUN MAY 2 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-021104-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
506 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A COLD FRONT WILL MOVE THROUGH CENTRAL PENNSYLVANIA THIS
AFTERNOON...ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. SOME OF THE
STORMS COULD BECOME SEVERE...CONTAINING DAMAGING WIND GUSTS OR LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 2, 4:02 PM EDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT SUN MAY 2 2004

PAZ012-018-019-026>028-035-036-045-022100-
FRANKLIN-FULTON-HUNTINGDON-JUNIATA-MIFFLIN-NORTHERN CENTRE-NORTHERN
CLINTON-SOUTHERN CENTRE-SOUTHERN CLINTON-
402 PM EDT SUN MAY 2 2004

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH
FRANKLIN...JUNIATA...HUNTINGDON...MIFFLIN...FULTON...CENTRE AND
CLINTON COUNTIES...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BLACK MOSHANNON
STATE PARK IN WESTERN CENTRE COUNTY...SOUTHWARD TO HUNTINGDON AND
DOWN TO BREEZEWOOD...MOVING EAST AT 35 MPH. THE THUNDERSTORMS WILL
BE NEAR SNOW SHOE...ROCK SPRINGS...RAYSTOWN DAM...AND PARK FOREST AT
410 PM. THEY WILL NEAR WATERFALL...UNIONVILLE...STATE COLLEGE...AND
SALUVIA AT 415 PM...AND CONTINUE TOWARD WHIPPLE DAM STATE PARK AND
THREE SPRINGS AROUND 430 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

DANGELO
Special weather statement, May 2, 4:50 PM EDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
450 PM EDT SUN MAY 2 2004

PAZ019-026>028-036-045-046-049-050-056-063-064-022130-
ADAMS-CUMBERLAND-FRANKLIN-HUNTINGDON-JUNIATA-MIFFLIN-PERRY-SNYDER-
SOUTHERN CENTRE-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
450 PM EDT SUN MAY 2 2004

...A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE TO THE EAST
THROUGH THE CENTRAL MOUNTAINS...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MILL HALL TO
LEWISTOWN TO 10 MILES WEST OF GREENCASTLE...MOVING EAST AT 25 MPH.

THE THUNDERSTORMS WILL BE NEAR LOCK HAVEN...YEAGERTOWN...
REBERSBURG...AND POE VALLEY STATE PARK AT 455 PM...MCELHATTAN AND
ROXBURY AT 505 PM...CHAMBERSBURG AT 515 PM...NEWPORT AND
SHIPPENSBURG AROUND 530 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE POSSIBLE WITH THIS STORM.

DANGELO
Special weather statement, May 2, 6:15 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
615 PM EDT SUN MAY 2 2004

PAZ056-057-022300-
DAUPHIN-PERRY-
615 PM EDT SUN MAY 2 2004

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PERRY AND NORTHERN
DAUPHIN COUNTIES...

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF CARLISLE...MOVING NORTHEAST AT
40 MPH. THE THUNDERSTORM WILL BE NEAR NEWPORT AROUND 620 PM...
DUNCANNON...MILLERSTOWN AROUND 625 PM...AMITY HALL AROUND 630 PM...
MONTGOMERY FERRY...HALIFAX...LIVERPOOL AROUND 635 PM...MILLERSBURG
AROUND 640 PM AND ELIZABETHVILLE AROUND 645 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DANGELO
Special weather statement, May 2, 6:26 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
626 PM EDT SUN MAY 2 2004

PAZ042-046-051>053-058-022315-
COLUMBIA-MONTOUR-NORTHUMBERLAND-SCHUYLKILL-SOUTHERN
LYCOMING-SULLIVAN-
626 PM EDT SUN MAY 2 2004

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
MONTOUR...SCHUYLKILL...NORTHUMBERLAND...COLUMBIA...SULLIVAN AND
LYCOMING COUNTIES...

AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST OF
MONTOURSVILLE TO DANVILLE AND SUNBURY...MOVING EAST AT 30 MPH.

THE STRONGEST WINDS FROM THESE THUNDERSTORMS WILL REACH
SNYDERTOWN...RIVERSIDE...MUNCY VALLEY...LAIRDSVILLE AROUND 630
PM...JERSEYTOWN...EAGLES MERE...DANVILLE AROUND 635
PM...MECHANICSVILLE...LAPORTE AND ELYSBURG AROUND 640 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

DANGELO
Special weather statement, May 2, 6:44 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
644 PM EDT SUN MAY 2 2004

PAZ057-022315-
DAUPHIN-
644 PM EDT SUN MAY 2 2004

...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN COUNTY...

AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ENOLA...MOVING EAST AT 35 MPH. THE
THUNDERSTORM WILL BE NEAR COLONIAL PARK...LINGLESTOWN...RUTHERFORD
HEIGHTS...ELLENDALE FORGE AROUND 650 PM...HUMMELSTOWN...CLIFTON
AROUND 655 PM...SKYLINE VIEW...HERSHEY...DEHART DAM AROUND 700 PM AND
PENN NATIONAL RACEWAY AROUND 705 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DANGELO
Local storm report, May 2, 7:28 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
728 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             ABBOTTSTOWN             39.88N 76.99W
05/02/2004  0.88 INCH        ADAMS              PA   PUBLIC

&&

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:56 PM EDTSevere Thunderstorm WarningCTPUnion19 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.